Women taking tamoxifen to prevent breast cancer are less likely to continue taking the drug if they suffered nausea and vomiting, according to a new study by researchers at Queen Mary University London (QMUL).

Friday 30 June 2017      Research
""

The researchers found that women who experienced these symptoms after starting tamoxifen as part of the Cancer Research UK-funded International Breast Cancer Intervention Study (IBIS-1), were more likely to stop taking the medication. But this new analysis also reveals that women given a placebo who experienced the same symptoms were equally as likely to stop, suggesting that some symptoms due to other age-related causes, were being mistaken for side effects of tamoxifen.

In the study published in the Journal of Clinical Oncology, researchers analysed data on 3,823 UK women taking part in IBIS-1 who had been randomised to receive placebo or tamoxifen for five years.

Overall, 69.7% of women managed to adhere to their treatment for at least 4.5 years (74% taking placebo and 65.2% taking tamoxifen). Symptoms that were reported included nausea or vomiting, headaches, hot flushes and gynaecological symptoms, such as irregular bleeding, vaginal dryness and vaginal discharge. Drop-out rates were highest in the first 12-18 months of follow-up (7.4% on placebo versus 12.2% on tamoxifen).

Baroness Delyth Morgan, Chief Executive at Breast Cancer Now, said:

“Adherence to tamoxifen is a very real issue facing breast cancer treatment. If we are to realise the full potential of this crucial option in preventing the disease, we must urgently untangle and address why many women stop taking it too early.

“This important study suggests the confusion of unrelated symptoms with side-effects of the drug could well be a factor. But it remains imperative that women’s concerns about the possible side-effects are taken seriously and that they are fully supported to navigate the benefits and risks of taking tamoxifen long-term.

“Ultimately, these findings make plain the critical need for us to find ways to improve the quality of life for women taking tamoxifen, alleviating both side-effects and unrelated symptoms to ensure they are able to complete the full course of their treatment.”